Common "Hormonal Contraception" queries answered by top doctors | iCliniq

Hormonal Contraception

The use of hormones progesterone and estrogen to prevent pregnancy is called hormonal contraception. They work by either preventing ovulation, thicken the cervical mucus to prevent sperm from entering the uterus, and by making the uterus lining thin to prevent implantation. The different types of hormonal contraception are oral contraceptives, injectable Progestin, vaginal ring, intrauterine hormonal device, and Progestin implants.

Recently Answered Questions Recently Answered Questions

All the answers published in this website are written by verified medical doctors, therapists and health experts. The Content has been moderated by iCliniq medical review team before publication. Post your medical clarifications on iCliniq by choosing the right specialty and get them answered. Your medical queries will be answered 24/7 by top doctors from iCliniq.

I took two I-pills within 24 hours. Could I be pregnant?

Query: Hi doctor, Is there a chance of getting pregnant after taking two I-pills within 24 hours? I did not bleed after taking the pill. However, I have nausea and did not have my period yet. Please help. Thank you.  Read Full »


Dr. Balakrishnan R

Answer: Hi, I appreciate that you have chosen icliniq.com for your medical needs. I am here to give you the best care possible. I-pill is a high dose of Progesterone hormone (a female hormone), which is produced in your body in the second half of the period after ovulation. This pill will suddenly increase ...  Read Full »

I am experiencing spot bleeding with contraceptives. Please advise.

Query: Hello doctor,I have an Etonogestrel implant, and I am also taking the pill. Initially, I started taking the pill to reduce breakthrough bleeding, but later I continued it for acne management. The previous pill I used caused three weeks of continuous bleeding, so I consulted my doctor, who then presc...  Read Full »


Dr. Vandana Andrews

Answer: Hello,Welcome to icliniq.com.Spot bleeding, also known as breakthrough bleeding, is a common side effect of hormonal contraception, including the pill and the Etonogestrel implant. While it can be frustrating, it is generally not a cause for concern. Here are a few things you can try to help stop sp...  Read Full »

Which hormones are best for a 27-year-old?

Query: Hello doctor,What are the best hormones for a 27-year-old? I have been taking hormones since I was 15, stopped at the age of 25, and now I am taking herbal hormones. However, they do not have the same effect as my previous hormones, which were contraceptives. Please suggest.Thank you.  Read Full »


Dr. Vandana Andrews

Answer: Hello,Welcome to icliniq.com.Hormonal contraceptives, such as birth control pills, patches, or rings, contain synthetic versions of the hormones estrogen and progestin. These hormones can help regulate menstrual cycles, prevent pregnancy, and alleviate symptoms like acne, cramps, and heavy periods. ...  Read Full »

I have chronic cervicitis and tissue overgrowth. Kindly help.

Query: Hello doctor, I am a 25 year old female who took Nuvaring continuously for seven years. After my yearly appointment last year, I had excessive bleeding and irritation of my cervix upon examination. I was told I had chronic cervicitis and an overgrowth of tissue on my cervix which would need to be re...  Read Full »


Dr. Uzma Arqam

Answer: Hello, Welcome to icliniq.com. Nuvaring is a hormone-releasing contraceptive ring placed in the vagina. As it is hormone based, it causes side effects like menstrual irregularities, decrease in libido, vaginal itching, infection, headache, bloating, weight and appetite changes, abnormal hair gr...  Read Full »

Why do I have unusual spotting with NuvaRing?

Query: Hi doctor, Last month, I had an unusual spotting during the time I was using Nuvaring. That never happened before. So, I decided to take the ring off, but during that time, it was menstruation. I never had a normal flux, just spotting all the time. At first, kind of brown and after, redder and then ...  Read Full »


Dr. Uzma Arqam

Answer: Hello, Welcome to icliniq.com. Nuvaring is Etonogestrel and Ethinyl estradiol containing contraceptive. Hormones have its own side effects and appear a bit differently in every individual female. Combined contraceptives have short-term effects like abnormal bleeding, spotting, mood variations, bre...  Read Full »

I have not had a period for four months. Is it due to Mirena IUD?

Query: Hello doctor, I am 21. I have Mirena IUD for six months now and have not had a period for four months. A few days ago, it started and it is really mucousy when I wipe. Food has not been appealing to me and I cannot eat much. This morning I felt nauseous which is not normal for me either. I have two ...  Read Full »


Dr. Balakrishnan R

Answer: Hello, Welcome to icliniq.com. Hormones have different side effects and appear different from person to person. Mirena is a hormone-secreting contraceptive device which shows it effects like mood swings, breast tenderness, irregular bleeding, etc. According to one study, 20 % of the females stopped ...  Read Full »

Is it good to take too many contraceptive pills in a short span?

Query: Hi doctor, I had unprotected sex three days ago, and the next day I took a contraceptive pill. The day after that is yesterday. I had unprotected sex again and took another pill right after it. Is it okay if I do this? Will it help to prevent pregnancy? Please explain.  Read Full »


Dr. Reetika

Answer: Hi, Welcome to icliniq.com. I fully understand your concern and will surely help you. These pills will work, but you will have to agree that the emergency contraceptive pills are hormone-based pills that should not be taken so often. Taking these pills often will lead to excess hormone accumulatio...  Read Full »

Should I use condom with contraceptive pills?

Query: Hi doctor, I am 35 years old and my weight is 123 lbs. My daughter is 3 years 3 months old. My doctor advised me to take one Femilon tablet daily from the first day of my period for contraception purpose. Last day of my period was 22nd of last month. At 21st night of this month, I felt that my per...  Read Full »


Dr. Sanjay Kumar Bhattacharyya

Answer: Hello, Welcome to icliniq.com. This is a hormonal contraceptive pill which could reduce the amount of menstrual bleeding. This will occur in this cycle as well as probably in all your next cycles and this is entirely normal. The recommendation is to continue the pills for 21 days throughout and th...  Read Full »

I am 18 years old. can I take birth control pills?

Query: Hello doctor, I am 18 years and I have been taking the birth control pill Yasmin for three months now. Today, I went to the pharmacy to go get another three months supply of Yasmin but the pharmacist gave me Elvina and told me it was the equivalent to Yasmin but I am worried to take Elvina because m...  Read Full »


Dr. Uzma Arqam

Answer: Hi, Welcome to icliniq.com. It is nice to hear from you that you are concerned about medication type before its use. You are a teenager, still under development stage of the reproductive system. Yasmin (Drospirenone) already you used and are satisfied as well. Elvina is also a combination of two h...  Read Full »

Can contraceptive injection cause brown color discharge?

Query: Hello doctor, I started Depo three months ago because the pill was leading to yeast infections. But every day since taking the shot birth control, I have had a brown discharge that feels like is causing another yeast infection. Will the discharge ever go away? What should I do?  Read Full »


Dr. Penchilaprasad Kandikattu

Answer: Hello, Welcome to icliniq.com. Yes, Depo (Medroxyprogesterone) may cause a yeast infection. Other few conditions Iike stress, antibiotics, weak immune system, high blood sugar, hormonal imbalance and pregnancy may aggravate the condition. So, I suggest you use candid-B V gel (Clotrimazole vaginal...  Read Full »

ask-doctor-img Ask a Doctor Online

* Your first query consult is free!

Search for a Health Issue



Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.